MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. COMPOSIX MESH E/X; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. COMPOSIX MESH E/X; SURGICAL MESH
Catalog Number 0123790
Medical Device Problem Codes Break (1069); Degraded (1153); Defective Device (2588); Material Deformation (2976); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abscess (1690); Adhesion(s) (1695); Fistula (1862); Unspecified Infection (1930); Hernia (2240); Disability (2371); Bowel Perforation (2668)
Date of Event 03/06/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided we are unable to determine to what extent, if any the bard device may have caused or contributed to the events as alleged by the patient¿s attorney.Based on the adverse event description of a mesh ring we have identified the device associated with the adverse event as the composix kugel mesh as the composix mesh e/x does not have a ring component.The information provided alleges that the patient "required surgery to remove the bard/davol composix kugel, to remove part of her bowel and to take down an enterocutaneous fistula.The composix kugel mesh had contracted, degraded, perforated her bowel" and the surgeon noted in the records that it "did have the ring disrupted." no mesh sample was returned for evaluation and no medical records have been provided.Inflammation and fistula formation are identified in the adverse reaction section of the instructions-for-use as possible complications.No lot number has been provided the bard composix kugel mesh; therefore a review of the manufacturing records is not possible at this time.There is no allegation related to the composix mesh e/x.Should additional information be provided a supplemental emdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: on (b)(6) 2006: the patient underwent repair of an incarcerated ventral hernia with a bard/davol hernia mesh labels as a 17.8cm x 22.9cm bard/davol composix e/x mesh, reference number 0123790, lot number 43aqd784.As reported, the patient alleges that the hernia mesh device implanted in her in (b)(6) 2006 was actually a bard/davol composix kugel patch, or that she was subsequently implanted with a bard/davol composix kugel patch.As alleged, the composix kugel and/or composix e/x mesh subsequently malfunctioned and ceased to serve any medical purpose.Ion (b)(6) 2013: the patient was admitted to the hospital and required surgery to remove the bard/davol composix kugel and/or composix e/x device, to remove part of her bowel and to take down an enterocutaneous fistula.As reported, the composix kugel and/or composix e/x mesh had contracted, degraded, perforated her bowel and caused severe pain and suffering and the surgeon described the explanted device as a "kugel type mesh" and noted in the records that it "did have the ring disrupted." as alleged, sometime after placement the device malfunctioned by, inter alia, contracting, suffering degradation, and causing an intense foreign body and inflammatory response, and fracturing of the pet ring all of which resulted in her bowel perforation, fistula and other complications.As alleged, the patient was seriously and permanently injured and has suffered and will continue to suffer physical pain due to the alleged defective composix kugel.
 
Additional Manufacturer Narrative
Based on the information provided we are unable to determine to what extent, if any the bard device may have caused or contributed to the events as alleged by the patient¿s attorney.Based on the adverse event description of a mesh ring we have identified the device associated with the adverse event as the composix kugel mesh as the composix mesh e/x does not have a ring component.The information provided alleges that the patient "required surgery to remove the bard/davol composix kugel, to remove part of her bowel and to take down an enterocutaneous fistula.The composix kugel mesh had contracted, degraded, perforated her bowel" and the surgeon noted in the records that it "did have the ring disrupted." no mesh sample was returned for evaluation and no medical records have been provided.Inflammation and fistula formation are identified in the adverse reaction section of the instructions-for-use as possible complications.No lot number has been provided the bard composix kugel mesh; therefore a review of the manufacturing records is not possible at this time.There is no allegation related to the composix mesh e/x.Addendum: this supplemental emdr is submitted to document additional information provided, correct the product identifiers and to report the post-operative complications related to composix e/x mesh.Based on the information available, no conclusions can be made.Post-implant of the composix e/x mesh, the patient was hospitalized for 3 months with abscess, persistent enterocutaneous fistula, hernia recurrence, adhesions, infection and bowel perforation.This was unresponsive to interventions, and the patient underwent surgery for fistula repair with mesh removal.We cannot confirm the use of a composix kugel with recoil ring was used to treat the patient.If the patient was implanted with a composix kugel (with ring) no medical records were obtained to support that allegation.As the health professional alleged, ¿kugel-type mesh with ring¿ and ¿ring disruption¿ in 2013 during the revision procedure, the implant of composix kugel cannot be ruled out.The adverse reaction section of the instructions-for-use, supplied with the device identifies hernia recurrence and adhesions as possible complications.This supplemental emdr was submitted to represent composix mesh e/x (device #1).An additional emdr was submitted to represent mesh ¿ composix kugel (device #2).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2006: the patient underwent repair of an incarcerated ventral hernia with a bard/davol hernia mesh labels as a 17.8cm x 22.9cm bard/davol composix e/x mesh, reference number (b)(4) lot number 43aqd784.As reported, the patient alleges that the hernia mesh device implanted in her in (b)(6) 2006 was actually a bard/davol composix kugel patch, or that she was subsequently implanted with a bard/davol composix kugel patch.As alleged, the composix kugel and/or composix e/x mesh subsequently malfunctioned and ceased to serve any medical purpose.(b)(6) 2013: the patient was admitted to the hospital and required surgery to remove the bard/davol composix kugel and/or composix e/x device, to remove part of her bowel and to take down an enterocutaneous fistula.As reported, the composix kugel and/or composix e/x mesh had contracted, degraded, perforated her bowel and caused severe pain and suffering and the surgeon described the explanted device as a "kugel type mesh" and noted in the records that it "did have the ring disrupted." as alleged, sometime after placement the device malfunctioned by, inter alia, contracting, suffering degradation, and causing an intense foreign body and inflammatory response, and fracturing of the pet ring all of which resulted in her bowel perforation, fistula and other complications.As alleged, the patient was seriously and permanently injured and has suffered and will continue to suffer physical pain due to the alleged defective composix kugel.Addendum per additional information provided: (b)(6) 2006 - patient was diagnosed with incarcerated incisional hernia thereby underwent open repair with the implant of composix e/x mesh (device #1).Per operative notes, "the hernia sac was opened, which contained extremely dense adhesions and most of the wall of the hernia sac and peritoneum was excised.A large composix e/x mesh (device #1) was sutured to the fascia.¿ (note: implant sticker identified use of the composix e/x device.Per operative notes only this device was implanted in the procedure).(b)(6) 2012 - patient underwent abscess drainage procedure and was diagnosed with persistent enterocutaneous fistula in (b)(6) 2012.The patient was re-hospitalized from (b)(6) 2012 to maintain total parenteral nutrition and management of the fistula.As the patient did not respond to the bioresorbable plug placed, surgery was planned.(b)(6) 2013 - patient was diagnosed with incarcerated ventral hernia thereby underwent surgery for fistula repair and infected mesh removal.Per operative notes, "there was a very large, incarcerated ventral hernia containing numerous loops of small bowel with a prior kugel type mesh (device #2) that did have the ring disrupted with a large portion of monofilament mesh exposed and penetrating soft tissue.The enterocutaneous fistula was to a loop of distal small bowel.There was exposed mesh with obvious infection to the enterocutaneous fistula.The previously placed multiple pieces of mesh were identified and the fascial edges which contained numerous prolene type suture material was all resected.Numerous areas of adhesions to the mesh were lysed meticulously.The point of enterocutaneous fistula was identified in the small bowel; the proximal and distal small bowel was resected.A piece of cadaver based biological mesh was placed." the patient recovered very well and was discharged on (b)(6) 2013.(note: operative note, ¿prior kugel-type mesh with ring¿.Composix e/x does not contain a recoil ring.) attorney alleges that the patient had adhesions, bowel perforation and removal, fistula, infection, mesh migration, hernia recurrence, pain and emotional injuries.It is also alleged that the mesh had ring disrupted with a large portion of mesh exposed and penetrating soft tissue; enterocutaneous fistula was to a loop of distal small bowel; exposed mesh with obvious infection to the enterocutaneous fistula; inflamed squamous epithelium; drain placement into peri-peritoneal abscess cavity.
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2006: the patient underwent repair of an incarcerated ventral hernia with a bard/davol hernia mesh labels as a 17.8cm x 22.9cm bard/davol composix e/x mesh, reference number (b)(4), lot number 43aqd784.As reported, the patient alleges that the hernia mesh device implanted in her in (b)(6) 2006 was actually a bard/davol composix kugel patch, or that she was subsequently implanted with a bard/davol composix kugel patch.As alleged, the composix kugel and/or composix e/x mesh subsequently malfunctioned and ceased to serve any medical purpose.(b)(6) 2013: the patient was admitted to the hospital and required surgery to remove the bard/davol composix kugel and/or composix e/x device, to remove part of her bowel and to take down an enterocutaneous fistula.As reported, the composix kugel and/or composix e/x mesh had contracted, degraded, perforated her bowel and caused severe pain and suffering and the surgeon described the explanted device as a "kugel type mesh" and noted in the records that it "did have the ring disrupted." as alleged, sometime after placement the device malfunctioned by, inter alia, contracting, suffering degradation, and causing an intense foreign body and inflammatory response, and fracturing of the pet ring all of which resulted in her bowel perforation, fistula and other complications.As alleged, the patient was seriously and permanently injured and has suffered and will continue to suffer physical pain due to the alleged defective composix kugel.Addendum per additional information provided: (b)(6) 2006 - patient was diagnosed with incarcerated incisional hernia thereby underwent open repair with the implant of composix e/x mesh (device #1).Per operative notes, "the hernia sac was opened, which contained extremely dense adhesions and most of the wall of the hernia sac and peritoneum was excised.A large composix e/x mesh (device #1) was sutured to the fascia.¿ (note: implant sticker identified use of the composix e/x device.Per operative notes only this device was implanted in the procedure).(b)(6) 2012 - patient underwent abscess drainage procedure and was diagnosed with persistent enterocutaneous fistula in (b)(6) 2012.The patient was re-hospitalized from (b)(6) 2012 to maintain total parenteral nutrition and management of the fistula.As the patient did not respond to the bioresorbable plug placed, surgery was planned.(b)(6) 2013 - patient was diagnosed with incarcerated ventral hernia thereby underwent surgery for fistula repair and infected mesh removal.Per operative notes, "there was a very large, incarcerated ventral hernia containing numerous loops of small bowel with a prior kugel type mesh (device #2) that did have the ring disrupted with a large portion of monofilament mesh exposed and penetrating soft tissue.The enterocutaneous fistula was to a loop of distal small bowel.There was exposed mesh with obvious infection to the enterocutaneous fistula.The previously placed multiple pieces of mesh were identified and the fascial edges which contained numerous prolene type suture material was all resected.Numerous areas of adhesions to the mesh were lysed meticulously.The point of enterocutaneous fistula was identified in the small bowel; the proximal and distal small bowel was resected.A piece of cadaver based biological mesh was placed." the patient recovered very well and was discharged on (b)(6) 2013.(note: operative note, ¿prior kugel-type mesh with ring¿.Composix e/x does not contain a recoil ring.) attorney alleges that the patient had adhesions, bowel perforation and removal, fistula, infection, mesh migration, hernia recurrence, pain and emotional injuries.It is also alleged that the mesh had ring disrupted with a large portion of mesh exposed and penetrating soft tissue; enterocutaneous fistula was to a loop of distal small bowel; exposed mesh with obvious infection to the enterocutaneous fistula; inflamed squamous epithelium; drain placement into peri-peritoneal abscess cavity.
 
Additional Manufacturer Narrative
Based on the information provided we are unable to determine to what extent, if any the bard device may have caused or contributed to the events as alleged by the patient¿s attorney.Based on the adverse event description of a mesh ring we have identified the device associated with the adverse event as the composix kugel mesh as the composix mesh e/x does not have a ring component.The information provided alleges that the patient "required surgery to remove the bard/davol composix kugel, to remove part of her bowel and to take down an enterocutaneous fistula.The composix kugel mesh had contracted, degraded, perforated her bowel" and the surgeon noted in the records that it "did have the ring disrupted." no mesh sample was returned for evaluation and no medical records have been provided.Inflammation and fistula formation are identified in the adverse reaction section of the instructions-for-use as possible complications.No lot number has been provided the bard composix kugel mesh; therefore a review of the manufacturing records is not possible at this time.There is no allegation related to the composix mesh e/x.Addendum #1: based on the information available, no conclusions can be made.Post-implant of the composix e/x mesh, the patient was hospitalized for 3 months with abscess, persistent enterocutaneous fistula, hernia recurrence, adhesions, infection and bowel perforation.This was unresponsive to interventions and the patient underwent surgery for fistula repair with mesh removal.We cannot confirm the use of a composix kugel with recoil ring was used to treat the patient.If the patient was implanted with a composix kugel (with ring) no medical records were obtained to support that allegation.As the health professional alleged, ¿kugel-type mesh with ring¿ and ¿ring disruption¿ in 2013 during the revision procedure, the implant of composix kugel cannot be ruled out.The adverse reaction section of the instructions-for-use, supplied with the device identifies hernia recurrence and adhesions as possible complications.Addendum #2: this supplemental emdr is submitted to update expiry date and manufacturing date.The warning section of the ifu states that, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the prosthesis.An unresolved infection may require removal of the prosthesis." this supplemental emdr was submitted to represent composix mesh e/x (device #1).An additional emdr was previously submitted to represent mesh ¿ composix kugel (device #2).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text: not returned.

Brand Name
COMPOSIX MESH E/X
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7345562
Report Number1213643-2018-00622
Device Sequence Number13598407
Product Code FTL
UDI-Device Identifier00801741031205
UDI-Public(01)00801741031205
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K002684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2013
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/28/2011
Device Catalogue Number0123790
Device Lot Number43AQD784
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2018
Supplement Date Received by Manufacturer04/01/2024
05/10/2024
Initial Report FDA Received Date03/16/2018
Supplement Report FDA Received Date04/27/2024
05/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/19/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Hospitalization; Disability; Required Intervention;
Patient Age51 YR
Patient SexFemale
Patient Weight114 KG